May 21, 2002
My doctor added 3TC to my current regimin of D4T, DDI and Sustiva because my VL has come back at 323, <50, 284 and 87 each of the last four times. I had sequentally added 3TC to a faultering AZT and DDC regimin (viral load unknown)several years ago. Although I probably have 3TC resistance and likely some D4T resistance from previous regimins, he feels that adding 3TC again now to the current regimin might be enough intensification to surpress possible emerging resistance. His reasoning is that, although I won't get the full 1.0+ log drop in VL if I had never taken 3TC before, the cross-resistance patterns of these drugs in combination might still result in the 0.3 log drop that I need to stay undetectable. He feels 3TC also has the least possible additional side effects, and I have nothing to lose by trying it again.
I am a little concerned with losing whatever efficacy I am getting from the NNRTIs as well as the standard NRTIs, but there seems to be no way of knowing for sure what resistance patterns I may have at such low viral loads.
Do you agree with this strategy? Should I consider intensifying or switching with another newer drug where I might have less cross-resistance?
Thanks for your insights.
Response from Dr. Little
Although I understand your doctor's logic, this has not been my general practice. The main problem with this approach in my opinion, is that if the potency of a 0.3 log drop is not achieved with the addition of 3TC, you may then develop resistance to sustiva. I would have favored the addition of a drug with greater potency (ie one to which you do not have resistance) in order to afford the greatest protection to your remaining drugs.
Sudden Viral Load Elevation
- Itchy Scrotum After Handjob Sign Of HIV AIDS
- Swollen Glands After Getting A Tattoo Worried I Have HIV
- Swollen Lymph Nodes After Unprotected Sex Without Ejaculation Worried I Have HIV
- Amoxicillin To Treat Vaginal Infections
- Can I Get Genital Herpes If I Used A Condom?
- Pathophysiology Of Trichomoniasis
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.